Acta Mathematica

Wave breaking for nonlinear nonlocal shallow water equations

Adrian Constantin and Joachim Escher

Full-text: Open access

Article information

Source
Acta Math. Volume 181, Number 2 (1998), 229-243.

Dates
Received: 12 December 1997
First available in Project Euclid: 31 January 2017

Permanent link to this document
http://projecteuclid.org/euclid.acta/1485891179

Digital Object Identifier
doi:10.1007/BF02392586

Zentralblatt MATH identifier
0923.76025

Rights
1998 © Institut Mittag-Leffler

Citation

Constantin, Adrian; Escher, Joachim. Wave breaking for nonlinear nonlocal shallow water equations. Acta Math. 181 (1998), no. 2, 229--243. doi:10.1007/BF02392586. http://projecteuclid.org/euclid.acta/1485891179.


Export citation

References

  • Alber, M. S., Camassa, R., Holm, D. & Marsden, J. E., The geometry of peaked solitons and billiard solutions of a class of integrable PDE's. Lett. Math. Phys., 32 (1994), 137–151.
  • Alinhac, S., Blow-up for Nonlinear Hyperbolic Equations. Progr. Nonlinear Differential Equations Appl., 17. Birkhäuser Boston, Boston, MA, 1995.
  • —, Blow-up of classical solutions of nonlinear hyperbolic equations: a survey of recent results, in Partial Differential Equations and Mathematical Physics (Copenhagen, 1995; Lund, 1995), pp. 15–24. Progr. Nonlinear Differential Equations Appl., 21, Birkhäuser Boston, Boston, MA, 1996.
  • Boyd, J. P., Peakons and coshoidal waves: traveling wave solutions of the Camassa-Holm equation, Appl. Math. Comput., 81 (1997), 173–187.
  • Caffarelli, L. & Friedman, A., Differentiability of the blow-up curve for one-dimensional nonlinear wave equations. Arch. Rational Mech. Anal., 91 (1985), 83–98.
  • Calogero, F. & Françoise, J.-P., A completely integrable Hamiltonian system. J. Math. Phys., 37 (1996), 2863–2871.
  • Camassa, R. & Holm, D., An integrable shallow water equation with peaked solitions. Phys. Rev. Lett., 71 (1993), 1661–1664.
  • Camassa, R., Holm, D. & Hyman, J., A new integrable shallow water equation. Adv. in Appl. Mech., 31 (1994), 1–33.
  • Constantin, A. & Escher, J., Global existence and blow-up for a shallow water equation. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 26 (1998), 303–328.
  • Constantin, A. & McKean, H. P., A shallow water equation on the circle. To appear in Comm. Pure Appl. Math.
  • Cooper, F. & Shepard, H., Solitons in the Camassa-Holm shallow water equation. Phys. Lett. A, 194 (1994), 246–250.
  • Dieudonné, J., Foundations of Modern Analysis. Academic Press, New York, 1969.
  • Dodd, R. K., Eilbeck, J. C., Gibbon, J. D. & Morris, H. C., Solitons and Nonlinear Wave Equations. Academic Press, New York, 1984.
  • Evans, L. & Gariepy, R., Measure Theory and Fine Properties of Functions. Stud. Adv. Math. CRC Press, Boca Raton, FL, 1992.
  • Fokas, A. S. & Fuchssteiner, B., Symplectic structures, their Bäcklund transformation and hereditary symmetries. Phys. D, 4 (1981/82), 47–66.
  • Fuchssteiner, B., Some tricks from the symmetry-toolbox for nonlinear equations: generalizations of the Camassa-Holm equation. Phys. D, 95 (1996), 229–243.
  • Glassey, R., Finite-time blow-up for solutions of nonlinear wave equations, Math. Z., 177 (1981), 323–340.
  • Hörmander L., Lectures on Nonlinear Hyperbolic Differential Equations. Mathématiques & Applications, 26. Springer-Verlag, Berlin, 1997.
  • —, The lifespan of classical solutions of nonlinear hyperbolic equations, in Pseudo-Differential Operators (Oberwolfach, 1986), pp. 214–280. Lecture Notes in Math., 1256. Springer-Verlag, Berlin-New York, 1987.
  • John, F., Formation of singularities in one-dimensional nonlinear wave propagation. Comm. Pure Appl. Math., 27 (1974), 337–405.
  • —, Nonlinear Wave Equations—Formation of Singularities. Univ. Lecture Ser., Amer. Math. Soc., Providence, RI, 1990.
  • Kato, T., Blow-up solutions of some nonlinear hyperbolic equations. Comm. Pure Appl. Math., 33 (1980), 501–505.
  • —, Quasi-linear equations of evolution, with applications to partial differential equations, in Spectral Theory and Differential Equations (Dundee, 1974), pp. 25–70. Lecture Notes in Math., 448. Springer-Verlag, Berlin-New York, 1975.
  • Kenig, C., Ponce, G. & Vega, L., Well-posedness and scattering results for the generalized Korteweg-de Vries equation via the contraction principle. Comm. Pure Appl. Math., 46 (1993), 527–620.
  • Klainerman, S. & Majda, A., Formation of singularities for wave equations including the nonlinear vibrating string. Comm. Pure Appl. Math., 33 (1980), 241–263.
  • Lax, P., Development of singularities of solutions of nonlinear hyperbolic partial differential equations. J. Math. Phys., 5 (1964), 611–613.
  • Liu, P., Development of singularities in the nonlinear waves for quasilinear hyperbolic partial differential equations. J. Differential Equations, 33 (1979), 92–111.
  • McKean, H. P., Integrable systems and algebraic curves, in Global Analysis (Calgary, 1978), pp. 83–200. Lecture Notes in Math., 755. Springer-Verlag, Berlin, 1979.
  • Naumkin, P. & Shishmarev, I., Nonlinear Nonlocal Equations in the Theory of Waves. Transl. Math. Monographs, 133. Amer. Math. Soc., Providence, RI, 1994.
  • Ostrowski, A., Vorlesungen über Differential- und Integralrechnung, Vol. III. Birkhäuser, Basel-Stuttgart, 1954.
  • Schiff, J., Zero curvature formulations of dual hierarchies. J. Math. Phys., 37 (1996), 1928–1938.
  • Seliger, R., A note on the breaking of waves. Proc. Roy. Soc. Ser. A, 303 (1968), 493–496.
  • Sideris, T. C., Formation of singularities in solutions to nonlinear hyperbolic equations. Arch. Rational Mech. Anal., 86 (1984), 369–381.
  • Strauss, W., Nonlinear Wave Equations. CBMS Regional Conf. Ser. in Math., 73. Amer. Math. Soc., Providence, RI, 1989.
  • Whitham, G. B., Linear and Nonlinear Waves. J. Wiley & Sons, New York, 1980.